Format

Send to

Choose Destination
Clin Ther. 1996 Jul-Aug;18(4):592-607; discussion 591.

Changing antipsychotic medication: guidelines on the transition to treatment with risperidone. The Consensus Study Group on Risperidone Dosing.

Author information

1
Medical College of Georgia, School of Medicine, Augusta, USA.

Abstract

When treating patients with psychoses, clinicians must often consider changing their treatment from one antipsychotic agent to another. The transition may be necessary because the patient experiences serious side effects or because the existing therapy no longer controls the patient's symptoms. A principal problem in changing antipsychotic agents is the potential for withdrawal symptoms resulting from discontinuation of the existing therapy. These syndromes can manifest as reemergence or worsening of psychosis, rebound or unmasked dyskinesia, and cholinergic-rebound symptoms. Withdrawal signs and symptoms may include insomnia, nausea, vomiting, anxiety, and agitation. When switching a patient to the new antipsychotic agent risperidone, the clinician can keep withdrawal symptoms to a minimum by considering the patient's clinical history and current status. For some patients, abrupt withdrawal of the current antipsychotic may be possible. For others, the dose of the previous medication must be gradually reduced before risperidone is initiated. In many cases, the transition is best made by overlapping the existing therapy and risperidone.

PMID:
8879889
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center